European researchers conducted two trials and concluded that giving infants drugs containing paracetamol (also known as acetaminophen) to reduce fever after vaccination is likely to be counterproductive since they found evidence that it reduced the body’s ability to produce a full immune response to the vaccine.
The study was the work of lead author Roman Prymula from the Faculty of Military Health Sciences, University of Defence, Hradec Kralove, Czech Republic, and colleagues from the Czech Republic, Switzerland and Belgium, and is published in the early online 19 October issue of The Lancet.
The authors wrote that although fever is part of the normal inflammatory response after immunization, anti-fever drugs are often routinely recommended, for instance by pediatricians treating infants, to allay fears of high fever and convulsions.
The researchers decided to investigate what effect a commonly used anti-febrile compound, paracetamol (acetaminophen) given at vaccination time might have on the vaccine response and febrile reactions of infants.
In the UK, paracetamol (acetaminophen) is sold over the counter mostly as a generic, but it is also present in brands such as Panadol and Calpol. In the US it is more commonly available as the brand Tylenol, and in many other countries it is also sold under the brand Panadol.
For the study, which was funded by GlaxoSmithKline Biologicals of Belgium, Prymula and colleagues conducted two consecutive, randomized, controlled, open-label studies with 459 healthy infants from ten centres in the Czech Republic.
The first trial was when the infants were around 3 to 5 months old, when they routinely get their primary vaccination shots against pneumococcal disease, Haemophilus influenzae type b (Hib), diphtheria, tetanus, and pertussis (whooping cough).
The second trial was when the infants were around 12 to 15 months old, when they routinely get their booster shots of the same vaccines.
Before the first trial, the infants were randomly assigned to one of two groups.
During the two trials, the 226 infants in the first group received three doses of prophylactic (to prevent fever) paracetamol every 6 to 8 hours during the first 24 hours after receiving their vaccinations, while the second (control) group of 233 infants received no prophylactic drugs, they just had the same vaccinations as the paracetamol group.
The measure the researchers were mainly interested in was the reduction in fever reactions of 38.0 degrees C or higher in the combined total of the two groups. The second measure they were interested in was the size of the immune response which was assessed from antibody geometric mean concentrations (GMCs) for the vaccine strains (serotypes).
The results showed that:
- Fever above 39.5 deg C was uncommon in both the paracetamol and the control group.
- After the primary vaccination shots, less that 1 per cent (1 of 226 infants) of the paracetamol group and 1 per cent (3 of 233) had a fever above 39.5 deg C.
- After the booster shots, these figures were 2 per cent (3 of 178) of the paracetamol group and 1 per cent (2 of 172) of the control group.
- The percentage of children whose temperature was 38 deg C or above after at least one dose was significantly lower in the paracetamol group.
- After the primary vaccination shots, 42 per cent (94 of 225) of the paracetamol group had temperatures of 38 deg C or higher, compared with 66 per cent (154 out of 233) in the control group.
- After the booster shots, these figures were 36 per cent (64 of 178) for the paracetamol group and 58 per cent (100 of 172) for the control group.
- However, after the primary vaccination, antibody GMCs were significantly lower in the paracetamol group than the control group for “all ten pneumococcal vaccine serotypes, protein D, antipolyribosyl-ribitol phosphate, antidiphtheria, antitetanus, and antipertactin”, wrote the researchers.
- Following the booster shots, lower antibody GMCs persisted in the paracetamol group for “antitetanus, protein D, and all pneumococcal serotypes apart from 19F”.
The researchers concluded that:
“Although febrile reactions significantly decreased, prophylactic administration of antipyretic drugs at the time of vaccination should not be routinely recommended since antibody responses to several vaccine antigens were reduced.”
In an accompanying editorial, Dr Robert Chen of the US Centers for Disease Control and Prevention and colleagues said the study raised concerns about the effect of fever-reducing drugs on the population as a whole.
They said there is a need to ensure a high and sustained antibody response, especially to diseases such as Haemophilus influenzae and pneumococcus to reduce transmission in the population as a whole. The same goes for whooping cough (pertussis), the least well-controlled of our bacterial vaccine -preventable diseases, they wrote.
Chen told WebMD that fever is an essential part of the immune response to any infection or vaccination:
“So dampening fever after immunization is probably not a good idea for most kids,” he suggested.
Chen said that parents should not worry too much about whether their child has a fever, which as long as the child is fine and happy should not be a problem, but whether they get sick.
“If the child is fussy and looks sickly, consult your doctor to see whether you should give acetaminophen,” he advised.
“Effect of prophylactic paracetamol administration at time of vaccination on febrile reactions and antibody responses in children: two open- label, randomised controlled trials.”
Roman Prymula, Claire-Anne Siegrist, Roman Chlibek, Helena Zemlickova, Marie Vackova, Jan Smetana, Patricia Lommel, Eva Kaliskova, Dorota Borys, Lode Schuerman.
The Lancet, Volume 374, Issue 9698, Pages 1339 – 1350, 17 October 2009.
Source:The Lancet, WebMD.
Written by: Catharine Paddock, PhD